High Wind, South Coast
- When
- March 14, 10:00 AM PST to 11:15 AM PST
- Where
- South Coast forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Coast Guard
Strong winds were reported at Cape Disappointment with sustained wind of 38 kt.
A strong Pacific cold front brought strong southerly winds to the south Washington Coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong Pacific cold front brought strong southerly winds to the south Washington Coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 14, 7:38 AM PST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
838 AM PDT WED MAR 14 2012
.SYNOPSIS...A SERIES OF STORMS OVER THE NEXT FEW DAYS WILL BRING RAIN
AND SNOW TO THE REGION...ALONG WITH A FEW BOUTS OF WIND TO THE COAST.
THE FIRST SYSTEM IS AN OCCLUDED FRONT THAT MOVES INLAND TODAY...THEN
ANOTHER FRONT PUSHES IN THU MORNING. A LOW PRES SYSTEM IS EXPECTED TO
APPROACH THE PACIFIC NW COAST FRI. A COLD UPPER TROUGH LINGERS OVER
THE WEEKEND...BUT BY THEN THE MAJORITY OF THE ENERGY WILL BE DIRECTED
S INTO CA.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS ENHANCED CLOUDS AHEAD OF THE
INCOMING FRONTAL SYSTEM SPREADING OVER THE FORECAST AREA TODAY WITH
DOPPLER RADAR AND SURFACE OBSERVATIONS SHOWING WIDESPREAD
PRECIPITATION. THE OCCLUDED FRONT IS CURRENTLY ALONG 126W. MODELS
MOVE THE FRONT INLAND AROUND MIDDAY. SNOW LEVELS STARTED OUT AROUND
THE 500 TO 1000 FT RANGE...HOWEVER CURRENT MODELS ARE WARMING THE
AIRMASS A LITTLE QUICKER THAN PREVIOUS MODELS. EXPECT WE WILL BE ABLE
TO DROP THE WINTER WEATHER ADVISORIES FOR THE N COAST RANGE AND
WILLAPA HILLS THIS MORNING...AND THE FOOTHILLS THIS AFTERNOON. SNOW
SHOWERS WILL CONTINUE IN THE CASCADES OVERNIGHT...AS THE SNOW LEVELS
CONTINUE TO RISE...WITH THAT ADVISORY PROBABLY BEING GOOD AS IS.
EXPECT WINDS WILL JUST BE A BORDERLINE EVENT...ENDING THIS AFTERNOON.
MOIST ONSHORE FOLLOWS THE FRONT LATE TODAY...THEN BACKS SOME TOWARDS
THE S TONIGHT IN ADVANCE OF THE NEXT SYSTEM. THIS SHOULD BE GOOD FOR
HIGH POPS ESP THIS EVENING...BUT HEAVIER PRECIPITATION IS LIKELY TO
FOLLOW THU WHEN BETTER DYNAMICS IN THE FORM OF A FRONT AND UPPER
LEVEL SHORTWAVE ARRIVE...ALONG WITH BETTER MOISTURE AS DEPICTED BY
GFS IN PRECIPITABLE WATER VALUES APPROACHING ONE INCH AT THE COAST BY
12Z THU. WITH A DEEPER LOW PASSING A LITTLE CLOSER THAN THE ONE
WED...THIS SYSTEM LOOKS A LITTLE MORE POTENT WINDWISE. SURFACE PRES
GRADIENTS ARE EXPECTED TO BE A LITTLE MORE SOUTHERLY UP THE COAST
WHICH SHOULD ALLOW FOR SOME SORT OF BARRIER JET TO DEVELOP. WILL
ISSUE A HIGH WIND WATCH WITH THE MORNING UPDATE...AND UPGRADE IT WITH
THE AFTERNOON PACKAGE.
FINALLY...A LOW PRES SYSTEM APPROACHING THE REGION FRI IS A BIT OF A
WILD CARD. GFS AND ECWMF HAVE BEEN CONSISTENT IN INDICATING SOME SORT
OF SURFACE LOW APPROACHING...AND DEEPENING SOME. TRACKS AND INTENSITY
HOWEVER HAVE DIFFERED ENOUGH THAT MAKING A SENSIBLE FORECAST OUT OF
IT AT THIS TIME IS DIFFICULT AT BEST. LOOKING AT GFS AND ECMWF
ENSEMBLES...IT APPEARS MOST LIKELY THAT A DEEPENING LOW WOULD PASS
INSIDE OF 130 W OFF THE OREGON COAST...THEN LIFT N OFF THE WA
COAST...REACHING A CENTRAL PRES AROUND 985 MB. THIS IS NOT A
CLIMATOLOGICALLY FAVORED TRACK...BUT NOT OUT OF THE QUESTION EITHER.
OF COURSE ANY SUCH LOW MOVING INLAND TO THE N REASONABLY CLOSELY
WOULD SUGGEST POTENTIAL FOR HIGH WINDS NOT JUST ON THE COAST BUT
INLAND ALSO. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...COOL AND WET
CONDITIONS WILL PERSIST IN THE PAC NW THROUGH MOST OF THE EXTENDED
FCST PERIOD. GOING INTO NEXT WEEKEND...THE FCST MODELS ARE CONSISTENT
IN DIGGING THE UPPER LEVEL TROUGH FURTHER SOUTH WITH THE BULK OF THE
UPPER LEVEL ENERGY FOCUSED OVER CALIFORNIA. THIS WILL LIKELY MEAN
SHOWERY CONDITIONS FOR THE PAC NW WITH SNOW LEVELS LINGERING NEAR
1000 FEET. AS THE DEEP TROUGH PUSHES EAST BY THE BEGINNING OF NEXT
WEEK...THERE MAY BE A BRIEF BREAK...AS THE MODELS ALL SHOW A SHORT
PERIOD OF RIDGING BUILDING IN. HOWEVER...ANY BREAK WILL LIKELY BE
QUICKLY ENDED BY ANOTHER SERIES OF SHORTWAVE TROUGHS THAT ARE MODELED
TO SETTLE IN BY THE MIDDLE OF NEXT WEEK. JFP
&&
.AVIATION...NEXT FRONT APPROACHING THE COAST WITH INCREASING RAIN
AND MVFR CONDITIONS ON THE COAST. WINDS WILL INCREASE AS WELL WITH
HIGH WINDS EXPECTED ON THE COASTAL AREAS WITH 50 KT POSSIBLE
15Z-22Z. INLAND AREAS EXPECTED TO BE VFR THROUGH ABOUT 16Z IN THE
NORTH AND CLOSER TO 20Z NEAR KEUG. THE FRONT STALLS AND WEAKENS
AFTER MOVING INLAND AS THE UPSTREAM SYSTEM BEGINS TO DOMINATE.
SYSTEM LOOKS TO KEEP MVFR CIGS ACROSS ALL AREAS THROUGH
TODAY...WITH HIGHER TERRAIN FREQUENTLY OBSCURED.
KPDX AND APPROACHES...VFR THROUGH 16Z THEN TRENDING TO MVFR WITH
CIGS AND RAIN. CIGS LIKELY IN THE 2000-2500 FT RANGE ONCE IT SETS
IN. COULD ALSO HAVE CIGS CLOSER TO 1500 FT FOR A FEW HOURS AROUND
00Z WITH A JET STREAK MOVING INTO THE AREA.
&&
.MARINE...GALE FORCE WINDS ON THE WATERS TODAY WITH A BRIEF LULL
AHEAD OF ANOTHER STORM FOR LATER TONIGHT INTO EARLY THU. SEAS NOW
AROUND 11 FT...BUT THESE TOO WILL BUILD AND PEAK AT 17 TO 19 FT
LATER THIS MORNING...WITH HIGHEST OVER THE OUTER WATERS.
A STRONGER FRONT ARRIVES LATE TONIGHT AND THU...WITH SOLID GALE
FORCE WINDS EXPECTED AND POSSIBLY STORM FORCE GUSTS WITH THIS
FRONT. EXPECT SEAS TO BUILD...PEAKING AT 20 TO 25 FT ON THU.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 5 AM PDT THURSDAY FOR NORTHERN
OREGON CASCADES.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR
NORTHERN OREGON CASCADE FOOTHILLS.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
CENTRAL OREGON COAST-NORTH OREGON COAST.
WINTER WEATHER ADVISORY UNTIL NOON PDT TODAY FOR COAST RANGE OF
NORTHWEST OREGON.
HIGH WIND WARNING UNTIL 2 PM PDT THIS AFTERNOON FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
WA...WINTER WEATHER ADVISORY UNTIL 5 AM PDT THURSDAY FOR SOUTH
WASHINGTON CASCADES.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
SOUTH WASHINGTON COAST.
WINTER WEATHER ADVISORY UNTIL 8 PM PDT THIS EVENING FOR SOUTH
WASHINGTON CASCADE FOOTHILLS.
WINTER WEATHER ADVISORY UNTIL NOON PDT TODAY FOR WILLAPA HILLS.
PZ...STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 AM
PDT THURSDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 506 AM PDT WED MAR 14 2012 ORZ009-014-WAZ023-151515- WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY- 506 AM PDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY. ORZ001>008-010>013-WAZ019>022-039-040-151515- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY- CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 506 AM PDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WINDS ARE POSSIBLE TODAY. REFER TO THE LATEST WEATHER MESSAGE (PDXNPWPQR) FOR DETAILS. SIGNIFICANT SNOW IS POSSIBLE IN THE NORTH CASCADES...FOOTHILLS...AND COAST RANGE TODAY. REFER TO THE LATEST WINTER WEATHER MESSAGE (PDXWSWPQR) FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH WINDS ARE POSSIBLE ON THE COAST THURSDAY AND FRIDAY. THERE IS ALSO A LOW PROBABILITY OF HIGH WINDS INLAND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-151515- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 506 AM PDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS ARE EXPECTED TODAY. REFER TO THE LATEST MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORM FORCE WINDS ARE POSSIBLE THURSDAY. REFER TO THE LATEST MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS. GALE FORCE WINDS ARE POSSIBLE AGAIN FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
840 AM PDT WED MAR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 5 E ESTACADA 45.29N 122.23W
03/14/2012 U0.00 INCH CLACKAMAS OR DEPT OF HIGHWAYS
LANDSLIDE ON HIGHWAY 224, 5 MILES EAST OF ESTACADA CLOSED
EASTBOUND LANE.
&&
TW1 high wind. Local standard time, as filed.
Strong winds were reported at Cape Disappointment with sustained wind of 38 kt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369795.